Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
If Sertraline didn't work for you, what did?(10 Posts)
I've been on it for about 7 or 8 weeks now as I knew it wasn't working, but didn't want to disrupt things over Christmas. And now I really want to come off. Jeez, if I wasn't depressed before, I am now. I feel completely and utterly miserable all the time, I just want to be alone and I am even snappier at the kids than ever before. I've never been this down in my whole life.
I think the doc may suggest a different SSRI but I'm worried about that as I just don't think SSRIs are for me. I was on Valdoxan before and while I didn't feel it was doing much, it was much better than this.
I don't want anything which is going to cause weight gain or affect my libido so I'm very reluctant to try Citalopram etc.
So, if Sertraline didn't work for you, how quickly did you come off and did you feel better? And what did you do instead?
I have tried sertraline a couple of times over the years with no effect. On the plus side I've never had any problem coming off of it, just tapered down again. But I've never been on it for an extended period of time, only weeks, not months.
I think it will depend what your diagnosis is as to what you could try next. There are many, many different types of anti-depressants nowadays. In the past I have tried sertraline, citalopram, escitalopram, fluoxetine, paroxetine, venalfaxine, amitryptiline, imipramine and clomipramine. I'm currently on a mixture of amitryptiline and clomipramine (tricyclics, not SSRIs). Not sure if it's actually helpful, but have been on it for a few years and am too scared to come off of it.
A friend of mine tried sertraline and citalopram but they didn't work, but then she found venalfaxine was literally a lifesaver for her. (Conversely I whilst touch that med again for me with a barge pole!).
Venlafaxine worked for me (eventually)- but it's had weight gain effects (which is a hugely rare side effect from it - most people lose weight on it, the swines...) for me, and I have no libido whatsoever. Like Criminy's friend, though, it has literally saved my life. It's an SNRI, so works slightly differently to SSRIs.
Depending, though, on how bad you are feeling etc and how long term medication is likely to be, you may have to accept the possibility (and it is only a possibility, remember) of weight gain and loss of libido until you get stable mentally and are able to come off meds.
I found Sertraline worked but it completely screwed up my sleep so that I couldn't function as a human being. I'm now on mitrazapine and venlafaxine and think it might be working but I'm still not all there, but then again, my life is pretty crap at the moment. In the past, paroxetine worked (but messed up my sleep) and so did lofepramine, which for me worked miracles and gave me my life back. They don't seem to like prescribing it any more though it seems. Fluoxetine, citalopram and just venlafaxine alone didn't work for me. I think it's worth trying different ones and being honest with your GP/psychiatrist etc.
Sertraline made me completely numb. I wasn't depressed anymore, but I wasn't really anything. I couldn't cope with the munchies on mirtazapine (an SNRI) so my psychiatrist ended up prescribing me Agomelatine. It works on melatonin in the body and has been fairly decent for me so far. I'm no longer suicidal, which is an improvement on where I was. Also it doesn't seem to have side effects - no weight gain, no loss of libido, no effect on sleep (sadly, could do with some help there). It's not widely used though and many GPs haven't heard of it.
Mirtazapine worked wonders for me, but almost inevitably causes weight gain. With a stable mood though you do feel more able to a) care less about it b) exercise.
I've only taken 2 Sertraline tablets and I've had to stop them. The nausea was just unbearable, and constant day and night for the past 2 days. A thumping headache and feeling extremely anxious (which is what I was taking it for) and a complete absence of appetite or thirst. Many people said stick with it as the sickness and other side effects only last a week or so. A WEEK??? I couldn't bear this for 48hrs let alone a whole week! Don't know where I go from here really as I had a lot riding on this so called "wonder" drug
There are medications you can take to deal with nausea, King - you'd probably only need to take them for a week or so. You could go back to the GP and say you really want to try them but need a couple of weeks' worth of anti-emetics because the nausea is debilitating. You can also buy them from the chemist's - they sell Buccastem over the counter, which is a tablet you stick under your lip by your gum. And maybe ask about the headache and anxiety - there are things you can do/take to deal with short-term side-effects.
Also there are loads and loads of other antidepressants to try.
Sertraline actually worked brilliantly for me but I had to stop due to the side effects. I'm on venlafaxine now and it's working well. I get the odd down day now and then and I find I get tired quite easily but I've been like that on all the ADs I've had. Other than that, I'm feeling pretty good so it might be worth a try. No weight gain (other than a few pounds over xmas but think that's normal!) and whilst my libido isn't as high as it is off ADs, it's a lot better than when I was on SSRIs.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.